Arizona, 2010Flash Flooding and Damaging Winds in Arizona, August 28, 2010
August 28, 2010 · NWS TWC · 4 events in 1 county or zone
S. allowing for isolated severe thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong trough of low pressure moved into the western U.S. allowing for isolated severe thunderstorms across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 28, 2:30 PM MST, 15 minutes earlier.
Area forecast discussion, Aug 28, 2:30 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT AUG 28 2010
.SYNOPSIS...A RATHER STRONG TROUGH OF LOW PRESSURE WILL MOVE INTO
THE WESTERN U.S. THROUGH SUNDAY. HOWEVER BY SUNDAY THIS SAME TROUGH
WILL INDUCE A DRIER SOUTHWEST FLOW WHICH WILL TEMPORARILY SHUNT THE
DEEPER MOISTURE SOUTH AND EAST OF THE REGION. AS THE TROUGH WEAKENS
AND UPPER LEVEL HIGH OVER THE SOUTHERN PLAINS BUILDS BACK TO THE
WEST. A MORE TYPICAL MONSOON PATTERN WILL RESUME FOR THE START OF
THE NEW MONTH.
&&
.DISCUSSION...ISOLATED TO SCATTERED THUNDERSTORMS ACROSS FAR
SOUTHEAST PINAL...EASTERN PIMA...SANTA CRUZ AND WESTERN COCHISE
COUNTIES AS OF 225 PM. A FEW SPOTTERS UNDER SOME OF THESE STORMS
HAVE REPORTED HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. AREAL
COVERAGE OF STORMS WILL CONTINUE TO INCREASE OVER THE REST OF THE
AFTERNOON HOURS. SINCE WE'VE HAD REPORTS OF SMALL HAIL ALREADY...I
HAVE ADDED WORDING TO THE TEXT/GRID BASED FORECASTS. ACTIVITY SHOULD
BE DIMINISHING AFTER SUNSET.
UPPER TROF TO OUR WEST WILL STRENGTHEN SOUTHWEST FLOW ALOFT OVER THE
AREA. STILL SUFFICIENT LOW LEVEL MOISTURE AROUND FOR CONTINUED
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY EASTERN
2/3RDS OF THE FORECAST AREA. SOME STORMS MAY BE STRONG...ESPECIALLY
FROM TUCSON EAST.
ON MONDAY...TROF LIFTS THROUGH THE GREAT BASIN...THUS TURNING THE
MIDLEVEL WINDS MORE OUT OF THE WEST...WHICH WILL DRIVE IN MORE DRIER
AIR FROM THE WEST. HAVE LIMITED THUNDERSTORM COVERAGE TO AREAS FROM
TUCSON EAST.
WITH THE TROF OUT OF THE AREA ON TUESDAY...HIGH PRESSURE ALOFT
STARTS TO BUILD IN FROM THE EAST. THIS WILL START TO TURN THE
MID-LEVEL FLOW OUT OF THE SOUTH...THUS ADVECTING MOISTURE IN FROM
THE SOUTH. THIS WILL CONTINUE FOR THE REMAINDER OF THE WORK WEEK.
THUS HAVE CONTINUED TO SLOW UPTICK IN POPS EACH DAYS...BUT STILL
RIGHT AROUND CLIMATOLOGY AS THE CALENDAR TURNS FROM AUGUST TO
SEPTEMBER.
&&
.AVIATION...ISOLATED TO SCATTERED TSRA/SHRA THIS AFTERNOON/EVENING
MAINLY EAST OF A KOLS...TO KTUS...TO KSOW LINE. EXPECT SCT CLOUD
DECKS AT 5-8K FT AGL AREAWIDE THIS AFTERNOON/EVENING...WITH AREAS OF
SCT-BKN CLOUDS AT 3-5K FT AGL THROUGH 04Z MAINLY EAST OF A KOLS-KSAD
LINE. RAINFALL MAY GENERATE MVFR CEILINGS/VISIBILITIES AT THE TAF
SITES AT TIMES. NORMAL DIURNAL WIND TRENDS ARE EXPECTED. THERE WILL
BE SOME STRONG GUSTY OUTFLOWS FROM AREA THUNDERSTORM DEVELOPMENT...
WITH WIND GUSTS UP TO 45 KTS WITH THE STRONGER THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 28, 1:13 PM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST SAT AUG 28 2010
AZZ019-029-030-033>035-290700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
113 PM MST SAT AUG 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DRIER AIR ALOFT HAS MOVED IN FROM THE WEST. HOWEVER AT THE SURFACE
SUFFICIENT MOISTURE REMAINS. COMBINED WITH THE AFTERNOON HEATING
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING AND LASTING
INTO THE EARLIER EVENING HOURS. LOCALLY HEAVY RAIN AND WIND GUSTS
TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-032-290700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
113 PM MST SAT AUG 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DRIER AIR HAS MOVED IN ALOFT WHICH WILL LIMIT THE CHANCES OF
THUNDERSTORM DEVELOPMENT. HOWEVER WITH SUFFICIENT MOISTURE
REMAINING AT THE SURFACE...CAN'T RULE OUT THUNDERSTORM
DEVELOPMENT. ACROSS EASTERN PORTIONS OF THE TOHONO OODHAM
NATION...SOME OF THE STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 28, 2:00 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT AUG 28 2010
AZZ035-282145-
COCHISE COUNTY AZ-
200 PM MST SAT AUG 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 245
PM MST...
AT 153 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HUACHUCA CITY...OR 8 MILES NORTH
OF SIERRA VISTA...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...NICKSVILLE...FAIRBANK...
CHARLESTON...HEREFORD...TOMBSTONE AND JUNCTION OF HIGHWAYS 80 AND 90.
LAT...LON 3199 10991 3139 10993 3143 11025 3185 11036
TIME...MOT...LOC 2100Z 275DEG 5KT 3166 11023
Thunderstorm Wind, Pima
- When
- August 28, 2:45 PM MST to 3:00 PM MST
- Where
- Pima County, 2.95 mi E of Casas Adobes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.323, -110.930
Thunderstorms developed over the Tucson metro area resulting in small hail and damaging winds up to 60 mph. Spotters reported trees down at Campbell Ave and Skyline Road.
Flash Flood, Pima
- When
- August 28, 3:00 PM MST to 5:00 PM MST
- Where
- Pima County, 4.57 mi S of Littletown to 2.15 mi SSW of Littletown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.064, -110.879
Nearly stationary thunderstorms developed over southern portions of the Tucson metro causing very heavy rainfall. This heavy rainfall lead to road closures in South Tucson including the closure of Hughes Access Road at South County Club Road.
Flash Flood, Pima
- When
- August 28, 7:00 PM MST to 8:00 PM MST
- Where
- Pima County, 3.62 mi ENE of Tucson to 3.9 mi ENE of Tucson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.247, -110.871
Very heavy rainfall across portions of eastern Tucson brought flash flooding that resulted in a swift water rescue on the Alamo Wash at Lee St and Alamo Ave.
Thunderstorm Wind, Pima
- When
- August 28, 7:00 PM MST to 7:20 PM MST
- Where
- Pima County, 3.75 mi NE of (Dma)davis Monthan A to 1.92 mi NNW of (Dma)davis Monthan A
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.204, -110.830
Spotters reported about five trees uprooted at Golf Links and Swan Road at the entrance to Davis-Monthan Air Force Base. City officials also reported numerous arching power line wires and tree fires throughout the east side of the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 28 to 30, 20101 death · 1 event
- Damaging Winds and Heavy Rain in Arizona, August 28, 20107 injured · $263,000 · 60 kt wind · 10 events
- Rip Current in Florida, August 28, 20107 injured · 1 event
- Rip Currents in New Jersey, August 28 to 29, 20103 injured · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 28, 2010104 kt wind · 7 events
- Waterspouts in South Atlantic Coastal Waters, August 28, 20103 events
- Hail and Damaging Wind in Wyoming, August 28, 201052 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 28, 20102 events
- Waterspout in North Atlantic Coastal Waters, August 28, 20101 event
- Hail in Idaho, August 28, 20101 in hail · 1 event
- High Wind in Nevada, August 28, 201052 kt wind · 1 event
- Flood in Alaska, August 28, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248166, 248163, 248164, 248182.